Alert archive / Texas / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Houston/Galveston, TX

May 25, 2024Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 25, 2024, 4:07 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 66 hr.

The area

The counties it named.

The facts

Issued
May 25, 2024, 4:07 AM CDT (09:07 UTC)
Expired
May 27, 2024, 10:00 PM CDT
In force
66 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted.

460 
WHUS44 KHGX 250907
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
407 AM CDT Sat May 25 2024

TXZ436>439-270600-
/O.NEW.KHGX.BH.S.0003.240525T0907Z-240527T0600Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
407 AM CDT Sat May 25 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE SUNDAY NIGHT...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through late Sunday night.

* IMPACTS...Difficult swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks, 
jetties and piers. In addition, don't swim at the eastern or 
western tips of Galveston Island. Tidal currents and rip currents 
are always dangerous there. If caught in a rip current, do not 
panic and swim parallel to the shore.

&&

$$
6 follow-up statements
547 
WHUS44 KHGX 252020
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
320 PM CDT Sat May 25 2024

TXZ436>439-260900-
/O.CON.KHGX.BH.S.0003.000000T0000Z-240527T0600Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
320 PM CDT Sat May 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through late Sunday night.

* IMPACTS...Difficult swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
714 
WHUS44 KHGX 260319
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1019 PM CDT Sat May 25 2024

TXZ436>439-270600-
/O.CON.KHGX.BH.S.0003.000000T0000Z-240527T0600Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1019 PM CDT Sat May 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through late Sunday night.

* IMPACTS...Difficult swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
327 
WHUS44 KHGX 260922
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
422 AM CDT Sun May 26 2024

TXZ436>439-280300-
/O.EXT.KHGX.BH.S.0003.000000T0000Z-240528T0300Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
422 AM CDT Sun May 26 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Monday evening.

* IMPACTS...Difficult to dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks, 
jetties and piers. In addition, don't swim at the eastern or 
western tips of Galveston Island. Tidal currents and rip currents 
are always dangerous there. 

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help. 

Galveston Beach Patrol is recommending adult experienced swimmers 
only go no more than waist deep water, and those non-swimmers with
kids to stay on the beach.

&&

$$
090 
WHUS44 KHGX 270920
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
420 AM CDT Mon May 27 2024

TXZ436>439-271730-
/O.CON.KHGX.BH.S.0003.000000T0000Z-240528T0300Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
420 AM CDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Monday evening.

* IMPACTS...Difficult to dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks,
jetties and piers. In addition, don't swim at the eastern or
western tips of Galveston Island. Tidal currents and rip currents
are always dangerous there.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

Galveston Beach Patrol is recommending adult experienced swimmers
only go no more than waist deep water, and those non-swimmers
with kids to stay on the beach.

&&

$$
924 
WHUS44 KHGX 271459
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
959 AM CDT Mon May 27 2024

TXZ436>439-280300-
/O.CON.KHGX.BH.S.0003.000000T0000Z-240528T0300Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
959 AM CDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through This evening.

* IMPACTS...Difficult to dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks,
jetties and piers. In addition, don't swim at the eastern or
western tips of Galveston Island. Tidal currents and rip currents
are always dangerous there.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

Galveston Beach Patrol is recommending adult experienced swimmers
only go no more than waist deep water, and those non-swimmers
with kids to stay on the beach.

&&

$$
987 
WHUS44 KHGX 272003
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
303 PM CDT Mon May 27 2024

TXZ436>439-280300-
/O.CON.KHGX.BH.S.0003.000000T0000Z-240528T0300Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
303 PM CDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...High risk of rip currents and above normal surf.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through This evening.

* IMPACTS...Difficult to dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks,
jetties and piers. In addition, don't swim at the eastern or
western tips of Galveston Island. Tidal currents and rip currents
are always dangerous there.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

Galveston Beach Patrol is recommending adult experienced swimmers
only go no more than waist deep water, and those non-swimmers
with kids to stay on the beach.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 25, 3:55 AM CDT, 12 minutes earlier.

Area forecast discussion, May 25, 3:55 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
355 AM CDT Sat May 25 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Sunday Night)
Issued at 355 AM CDT Sat May 25 2024

Hot temperatures are in the forecast again today as highs top out in
the 90s inland and in the mid to upper 80s along the coast. The
combination of heat and humidity will result in heat index values in
the 100-107 degree range. A few locations may touch 108 degrees.
Surface winds will be elevated today (in the 10-15mph range), which
may provide a bit of relief with the hotter temperatures.

Lows for tonight will be on the warmer side as temperatures hover
at or just below the 80 degree mark.

Sunday is set to be a bit hotter as 850mb temperatures max out in
the NAEFS mean. Temperatures will be in the 90s area wide with mid
to upper 80s along the coast. Dew points will reach into the upper
70s and will lead to humid conditions. The combination of heat and
humidity will result in heat index values bumping up a bit into the
advisory range. Most of the area will experience HI values in excess
of 100 degrees. Locations in the metro and further inland will be in
the 107-110 range. This will likely necessitate the issuance of
Heat Advisory for portions of SE Texas on Sunday.

Sunday night's temperatures will be similar to tonight's with most
areas in the 70s to around 80 degrees.

With daytime temperatures getting hotter and humidity increasing,
please remember to take precautions if you plan to be out in the
heat. Stay hydrated, avoid strenuous activity during the hottest
part of the day, look before you lock, and remember that if it is
too hot for the palm of your hand, the ground is too hot for your
pets' paws!

Adams

&&

.LONG TERM...
(Monday through Friday)
Issued at 355 AM CDT Sat May 25 2024

Dog breath type wx should peak on Monday. Highs in the 94-98F
range inland and close to 90 at the beaches will combine with high
dewpoints/RH's and produce peak heat indices in the 105-113F
range. A Heat Advisory will likely be ongoing, and if not, one
will likely be required.

On Tuesday, winds will transition to more of a SE direction versus
the warmer SW. Though still uncomfortable, daytime highs will
begin trending downward into the 90-95F range. We should also see
the miserable dewpoints in the upper 70s to near 80 begin modifying
back toward 72-76 as some recycled "drier" air starts backdooring
into the region from a weak frontal boundary that'll be sagging
into the Mississippi Valley and Louisiana. We should get some
slow, gradual relief each day in the mid and late work week
period.

In regards to rain chances, we'll focus on areas to our w/nw
Monday afternoon. Guidance still suggests the potential for parts
of the dryline to light up...with remnants possibly getting
close, or into, parts of the Brazos Valley or Piney Woods Monday
evening. Tuesday, we'll look at the NE parts of the CWA toward
peak heating where we might see some scattered convection on the
western periphery of the backdoor front/boundary. Tuesday night
through Friday, we should see multiple chances for shra/tstms
across parts of the area. This'll come from typical daytime heating,
but will also need to be cognizant of disturbances moving in from
our NW. These could come just about anytime and most deterministic
data shows some moving in every 24-36 hours. Problem is timing
really isn't consistent between models, some in the day / some at
night, which isn't uncommon in such patterns. We'll just advertise
lowish POPs for now during most time periods then ramp them up
when things begin to line up better and confidence improves.  47

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1137 PM CDT Fri May 24 2024

TAFs will become MVFR overnight with south winds decreasing to around
5 to 10 knots. Current TSRA is expected to dissipate as it sags towards
UTS...will monitor. Becoming VFR around 15Z-18Z along with increasing/
gusty S to SE winds. VFR into tomorrow evening followed by developing
MVFR ceilings heading into Saturday evening/night.

42

&&

.MARINE...
Issued at 355 AM CDT Sat May 25 2024

Buoys are showing 4-5ft seas and sse winds 10-15kt. Though both
are below caution flag criteria, I'm going to keep it going for
the waters as winds should increase back into the 15-20kt range
later today (and also considering it's a holiday weekend).
Moderate onshore winds and 3-6ft seas will continue thru Mon and
one can anticipate a higher than normal risk of rip currents along
area beaches. Swim near a lifeguard and away from rocks, jetties
and piers. SE fetch lengthens, and speeds increase at times into
mid-late week. We currently have 3-5ft seas in the forecast, but
wouldn't be surprised if we see some slight upward adjustments
with time. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  94  77  94  77 /   0   0  10   0
Houston (IAH)			  93  78  94  80 /   0   0   0   0
Galveston (GLS)			  86  80  86  82 /   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement through late Sunday night for TXZ436>439.

GM...Small Craft Should Exercise Caution through this evening for
     GMZ330-335-350-355-370-375.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:19 PM CDTHeat AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 10 more14 hr
May 25, 3:19 PM CDTHeat AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more31 hr

Nearby

Beach Hazards Statements in Texas, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.